Women on the Pill at greater risk of going blind, study suggests

WOMEN who take the hormonal contraceptive pill are at a greater risk of going blind, experts have warned.

A new study found that users of the pill are more likely to develop glaucoma, a common eye condition where the optic nerve, which connects the eye to the brain can become damaged.

Glaucoma is the second leading cause of blindness worldwide, while it's a common condition, if it's not treated then it can lead to blindness.

Experts have stated however that the risk is still low and that the data should not put women off using the pill.

Analysis published in the British Journal of Clinical Pharmacology looked at electronic records for women aged 15-45 from 2008 to 2018.

It found that women using the hormonal contraceptive faced more than a two fold higher risk of glaucoma.

The sample included information for over five million women. It also included data of 2,366 women who developed glaucoma and 9,464 control subjects.

The experts said an elevated risk was not seen in women who used the pills in the past.

They also stated that women with more than four prescriptions for hormonal contraceptives in the last two years had a higher risk of developing glaucoma than those taking one or two prescriptions.

'LOW RISK'

Senior author Mahyar Etminan, PharmD, MSc, of The University of British Columbia in Canada said any woman experiencing issues should seek medical attention.

Commenting on the paper she explained: "The risk of glaucoma with hormonal contraceptives is low and should not dissuade women from taking these medications.

"Women on hormonal contraceptives who experience visual changes should have these symptoms examined by an ophthalmologist."

Experts have said that the study is observational and wasn't able to use other factors, such as if the women smoked.

Prof Kevin McConway, Emeritus Professor of Applied Statistics, The Open University said the risk of glaucoma in women like those in this study is low.

He explained: "Over the average two years’ follow-up time, only about five women in every ten thousand in the study had a glaucoma diagnosis.

What is glaucoma and what are the symptoms?

Glaucoma is a common eye condition that can lead to blindness if not treated.

It can affect people of all ages, but is most common in adults in their 70s and 80s.

The NHS states that if you won't have any symptoms when you first get glaucoma.

NHS guidance states: "It tends to develop slowly over many years and affects the edges of your vision (peripheral vision) first.

"For this reason, many people do not realise they have glaucoma, and it's often only picked up during a routine eye test.

"If you do notice any symptoms, they might include blurred vision, or seeing rainbow-coloured circles around bright lights.

"Both eyes are usually affected, although it may be worse in one eye."

Very occasionally, glaucoma can develop suddenly and cause:

  • intense eye pain
  • nausea and vomiting
  • a red eye
  • a headache
  • tenderness around the eyes
  • seeing rings around lights
  • blurred vision

Source NHS England

"To investigate what effect the use of hormonal contraception might have on that low risk, the researchers temporarily made an assumption that the increased risk of glaucoma in those who used hormonal contraceptives was entirely caused by the contraceptives".

Prof McConway said that this is a "strong assumption" and said the study is not able to establish any cause of effect.

As part of the study the researchers calculated that 2.6 per cent of glaucoma cases could have been prevented if hormonal contraceptive were eliminated.

If proved true that glaucoma was caused by the pill – then stopping the use of the pill would get rid of around 1 in 40 glaucoma cases for every 100,000 women.

Prof McConway added: "If other factors than hormonal contraceptive use also come into the causation of glaucoma, that reduction will be even smaller."

Dr Sarah Hardman, Director of the Clinical Effectiveness Unit of the Faculty of Sexual and Reproductive Healthcare also highlighted that the study was "too small" to generate a complete picture as to whether or not the pill leads to loss of vision.

She said: "In the sample of almost 5 million women in this study, only 2366 cases of glaucoma were observed."

That is less than 0.05 per cent of the population.

Dr Sarah continued: "This means that even if the risk was doubled by use of hormonal contraception, the chances of an individual developing glaucoma would remain very small.

"Any small increase in glaucoma risk would have to be weighed against the very significant benefit of achieving effective contraception to avoid unplanned pregnancy and non-contraceptive benefits such as management of heavy menstrual bleeding."

    Source: Read Full Article